Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 12, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 21, 2012, 8:41 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2012, 8:41 PM CDT (01:41 UTC)
- Expired
- May 21, 2012, 9:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Kidder County, ND
The radar
The Bismarck radar (KBIS), 57 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
742 WUUS53 KBIS 220141 SVRBIS NDC015-043-220245- /O.NEW.KBIS.SV.W.0012.120522T0141Z-120522T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 841 PM CDT MON MAY 21 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA SOUTHWESTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 945 PM CDT * AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTH OF MCKENZIE...OR 21 MILES NORTHEAST OF BISMARCK...AND MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... DRISCOLL...STEELE...DAWSON AND LAKE ISABEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4697 9973 4665 9972 4690 10053 4709 10052 TIME...MOT...LOC 0141Z 287DEG 30KT 4698 10040 WIND...HAIL 60MPH 1.00IN $$ ABELING
4 follow-up statements
966 WWUS53 KBIS 220200 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 900 PM CDT MON MAY 21 2012 NDC015-043-220245- /O.CON.KBIS.SV.W.0012.000000T0000Z-120522T0245Z/ BURLEIGH ND-KIDDER ND- 900 PM CDT MON MAY 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN KIDDER AND EAST CENTRAL BURLEIGH COUNTIES UNTIL 945 PM CDT... AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF STERLING...OR 25 MILES EAST OF BISMARCK...MOVING SOUTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... DRISCOLL...STEELE...DAWSON AND LAKE ISABEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4688 10044 4707 10036 4697 9973 4665 9972 TIME...MOT...LOC 0200Z 296DEG 28KT 4690 10026 WIND...HAIL 60MPH 1.00IN $$ ABELING
360 WWUS53 KBIS 220220 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 920 PM CDT MON MAY 21 2012 NDC015-043-220245- /O.CON.KBIS.SV.W.0012.000000T0000Z-120522T0245Z/ BURLEIGH ND-KIDDER ND- 920 PM CDT MON MAY 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN KIDDER AND EAST CENTRAL BURLEIGH COUNTIES UNTIL 945 PM CDT... AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DRISCOLL...OR 33 MILES EAST OF BISMARCK...MOVING SOUTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... STEELE...DAWSON AND LAKE ISABEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4682 10026 4703 10013 4697 9973 4665 9972 TIME...MOT...LOC 0220Z 296DEG 28KT 4683 10006 WIND...HAIL 60MPH 1.00IN $$ ABELING
445 WWUS53 KBIS 220238 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 938 PM CDT MON MAY 21 2012 NDC015-043-220245- /O.CON.KBIS.SV.W.0012.000000T0000Z-120522T0245Z/ BURLEIGH ND-KIDDER ND- 938 PM CDT MON MAY 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN KIDDER AND EAST CENTRAL BURLEIGH COUNTIES UNTIL 945 PM CDT... AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF STEELE...OR 37 MILES EAST OF BISMARCK...MOVING EAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... LAKE ISABEL AND DAWSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4682 10026 4703 10013 4697 9973 4665 9972 TIME...MOT...LOC 0238Z 289DEG 30KT 4676 9998 WIND...HAIL 60MPH 1.00IN $$ ABELING
581 WWUS53 KBIS 220244 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 944 PM CDT MON MAY 21 2012 NDC015-043-220254- /O.EXP.KBIS.SV.W.0012.000000T0000Z-120522T0245Z/ BURLEIGH ND-KIDDER ND- 944 PM CDT MON MAY 21 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIDDER AND EAST CENTRAL BURLEIGH COUNTIES WILL EXPIRE AT 945 PM CDT/845 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4682 10026 4703 10013 4697 9973 4665 9972 TIME...MOT...LOC 0244Z 289DEG 30KT 4674 9991 $$ ABELING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:01 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 21, 7:01 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 701 PM CDT MON MAY 21 2012 .DISCUSSION...THUNDERSTORMS HAVE POPPED UP ALONG A COLD FRONT/DRY LINE MOVING THROUGH THE CENTRAL SECTIONS OF THE STATE THIS EVENING. THIS IS ALONG A LINE OF NARROW INSTABILITY THAT IS MOVING QUICKLY EAST. EXPECT A FEW HOURS OF THUNDERSTORMS THAN OUT. ADJUSTED THE POPS/WEATHER GRIDS FOR THIS FOR THE EARLY EVENING. && .AVIATION...A LINE OF INSTABILITY ALONG A WEAK FRONTAL BOUNDARY MOVING THROUGH CENTRAL NORTH DAKOTA AT 7 PM CDT. EXPECT A FEW THUNDERSTORMS THIS EVENING CENTRAL...WITH KBIS ON THE SOUTHERN POTENTIAL AND KMOT ON THE NORTH. AFTER 03Z...THE THUNDERSTORM THREAT WILL BE GREATLY DIMINISHED. ANOTHER COLD FRONT WILL MOVE INTO THE STATE ON TUESDAY AFTERNOON AND WILL BE THE FOCUS FOR MORE THUNDERSTORMS THIS WILL MAINLY EFFECT KISN/KMOT IN THE AFTERNOON. VFR AT ALL TAF SITES THROUGH 7 PM CDT TUESDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, May 21, 2:58 PM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 258 PM CDT MON MAY 21 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-222000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 258 PM CDT MON MAY 21 2012 /158 PM MDT MON MAY 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE EVENING...BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON INTO TUESDAY NIGHT...GENERALLY ALONG AND EAST OF A LINE FROM CROSBY TO HETTINGER. THE MAIN SEVERE WEATHER THREATS WILL BE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS OF 60 MPH. THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN AND FAR WESTERN NORTH DAKOTA ON THURSDAY. THE CHANCE OF THUNDERSTORMS RETURNS TO ALL OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING. CK/AYD
In the hours before
Local storm report, May 21, 6:45 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 6 E HAZEN 47.29N 101.49W
05/21/2012 E0.75 INCH MERCER ND TRAINED SPOTTER
&&
LHUBERSpecial weather statement, May 21, 6:48 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 648 PM CDT MON MAY 21 2012 NDZ019>021-220030- MCLEAN ND-MERCER ND-OLIVER ND- 648 PM CDT MON MAY 21 2012 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN OLIVER...EASTERN MERCER AND SOUTHERN MCLEAN COUNTIES UNTIL 730 PM CDT... AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 40 MILES NORTHWEST OF MANDAN...OR 44 MILES NORTHWEST OF BISMARCK...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AT 638 PM CDT...DIME SIZE HAIL COVERING THE GROUND 6 MILES EAST OF HAZEN WAS REPORTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FORT CLARK... HENSLER... WASHBURN... CROSS RANCH STATE PARK... SANGER... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ABELING
Special weather statement, May 21, 7:22 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 722 PM CDT MON MAY 21 2012 NDZ020-021-035-220100- BURLEIGH ND-MCLEAN ND-OLIVER ND- 722 PM CDT MON MAY 21 2012 ...SPECIAL WEATHER STATEMENT FOR EASTERN OLIVER...SOUTHEASTERN MCLEAN AND NORTHWESTERN BURLEIGH COUNTIES UNTIL 800 PM CDT... AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 32 MILES NORTH OF MANDAN TO 21 MILES NORTHWEST OF MANDAN...AND MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... CROSS RANCH STATE PARK... SANGER... PRICE... WILTON... NEW JOHNS LAKE... BALDWIN... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
Special weather statement, May 21, 8:03 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 803 PM CDT MON MAY 21 2012 NDZ022-220145- SHERIDAN ND- 803 PM CDT MON MAY 21 2012 ...SPECIAL WEATHER STATEMENT FOR CENTRAL SHERIDAN COUNTY UNTIL 845 PM CDT... AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 53 MILES NORTH OF MANDAN...OR 53 MILES SOUTHEAST OF MINOT...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MCCLUSKY... DENHOFF... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
Special weather statement, May 21, 8:19 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 819 PM CDT MON MAY 21 2012 NDZ035-220200- BURLEIGH ND- 819 PM CDT MON MAY 21 2012 ...SPECIAL WEATHER STATEMENT FOR CENTRAL BURLEIGH COUNTY UNTIL 900 PM CDT... AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTHEAST OF BISMARCK...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DRISCOLL... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:33 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 42 min |
| May 22, 4:07 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 53 min |
| May 22, 4:57 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 63 min |
| May 22, 6:03 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Renville, Ward | 57 min |
| May 22, 6:16 PM CDT | Tornado Warning | BIS | Mountrail | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.